Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

PND and anxiety has gone... Now just angry. A sign of something?

(13 Posts)
Bellyrub1980 Tue 19-Jan-16 21:07:25

Sorry for sounding completely clueless. Not entirely sure how to explain what's happening.

I was diagnosed with PND/anxiety a year ago. My main symptoms were worrying, crying, sadness, and feeling very nervous all the time. I've taken sertraline 50-100mg for 9 months, felt totally better and weaned off over Christmas.

I had the expected withdrawal symptoms and then, unfortunately got a pretty bad bout of flu. I'm now slowly recovering from that (oh christ it was horrendous!!) and for some reason I'm feeling unwell (mentally) again. The difference is, this time, I just feel angry. I'm irritable, short tempered and I feel like screaming. Almost.... rage??! I've never felt Like this before. It's completely out of character for me.

Is it something to go to the doctor about? If there's a chance it will pass, I'd rather wait and see. In sick of being ill (mentally and physically) but I don't know where this anger is coming from or how to deal with it.

Anyone else had this?

Bellyrub1980 Wed 20-Jan-16 19:00:27

Bumping just in case

Getyercoat Wed 20-Jan-16 21:56:10

Yes, but after two months I realised it was cyclical and directly related to my period's arrival. Would this be something you think might be relevant?
Like you it was rage on a level I'd never known before.
By the way I also got 'flu' shortly after weaning from SSRI and my very knowledgable pharmacist told me it was related to the weaning. SSRIs inhibit histamine and when you stop taking them your histamine goes a bit crazy, leading to awful pains and aches and fluey feelings.
He gave me more info about all of this in 20 minutes than any GP or psychiatrist had in 2.5 years.
It can take 6 months or more for your serotonin receptors to start working again, they've been shut down on the meds. Be kind to yourself.

Bellyrub1980 Fri 22-Jan-16 09:24:09

Thank you for the reply. I had wondered if this flu was a withdrawal symptom tbh. And the histamine!! I've had some weird rashes and my bottom lip became swollen but got better with a anti-histamine. How strange you should mention that!

This has reinforced me not wanting to go back into the AD's. I never want to go through all this withdrawal ever again!!

Mellifera Fri 22-Jan-16 09:36:32

Was therapy offered to you?

Do you know that there is a medical side to depression, clinical, treated with AD, but for the psychological side of it, only therapy can help?

Anger is a big part of depression. It's got to come out somehow, in a healthy manner, otherwise you'll turn it inwards (again).
It does sound like you came off the ADs too early, and could do with therapy to reach long term good mental health.

Muddlewitch Fri 22-Jan-16 11:32:51

For some people ADs can be a bit numbing so it could be part of the adjustment of coming off of them as you start processing emotions etc a bit differently.

Do you do any exercise? I find running is really good for when I am feeling angry/ragey.

Getyercoat Fri 22-Jan-16 12:11:13

Bellyrub I have heard of people taking antihistamines to limit the physical withdrawal effects. I do think, however, that would only delay the inevitable "re-firing" of receptors that have been switched off while using SSRIs. They work on more than just serotonin receptors.

Did you wean quickly? I took six months to go from 10mgs escitalopram to 0 and still had withdrawal. Thankfully the physical side of that didn't last too long, but I must admit I had to be very gentle and patient with myself for around six months post withdrawal.

Bellyrub1980 Sat 23-Jan-16 16:41:23

Thank you for all the replies. Unfortunately, today, I've had pretty bad anxiety. So pissed off with this feeling. It complete distracts me from what should be a happy, easy life.

I'm taking propranolol 3 X a day

Have had counselling.

Loathed to go back on sertraline

Bellyrub1980 Sat 23-Jan-16 16:41:46

I went from 100 - 0 over 1 month

Bellyrub1980 Sun 24-Jan-16 09:27:52

Anxiety is bad today. Feels like I did pre any treatment.

Muddlewitch Sun 24-Jan-16 22:24:15

Does your GP know that you have come off of them completely?

Did therapy give you some techniques for coping/processing the anxious feelings?

Anxiety is horrible, and exhausting. Your brain never slows down does it with drains you completely. Are you managing to eat and drink? I find repetitive and/or mundane tasks help sometimes - cleaning windows, radiators etc, or cleaning out my email inbox or old paperwork.

Muddlewitch Sun 24-Jan-16 22:24:46

*Which not with

Bellyrub1980 Mon 25-Jan-16 11:32:49

Yes, and I used them for a while but must admit I stopped as I kind of assumed I was cured. I'll get all the paperwork out and work through it. Yeah the doctor knows, have my review in a few weeks.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now